Alert archive / Arkansas / Tornado Warnings in 2019

Tornado Warning 82, NWS Shreveport, LA

October 20, 2019Howard County, Sevier County, Arkansas

NWS Shreveport, LA issued this tornado warning at Oct 20, 2019, 11:59 PM CDT for Howard County, Sevier County, Arkansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 20, 2019, 11:59 PM CDT (04:59 UTC)
Expired
Oct 21, 2019, 12:26 AM CDT
In force
27 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Howard County, AR, Sevier County, AR

The radar

The Western Arkansas radar (KSRX), 121 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 20, 7:01 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 5.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2019-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2019-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1268 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

369 
WFUS54 KSHV 210459
TORSHV
ARC061-133-210545-
/O.NEW.KSHV.TO.W.0082.191021T0459Z-191021T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
1159 PM CDT Sun Oct 20 2019

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  North central Sevier County in southwestern Arkansas...
  Northern Howard County in southwestern Arkansas...

* Until 1245 AM CDT.
    
* At 1159 PM CDT, a severe thunderstorm capable of producing a 
  tornado was located over Gillham, or 6 miles northeast of De 
  Queen, moving northeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Umpire and Athens around 1225 AM CDT.

Other locations impacted by this tornadic thunderstorm include
Lebanon, Geneva and Burg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3427 9394 3426 9392 3419 9392 3419 9389
      3400 9426 3416 9440 3419 9435 3419 9424
      3427 9424 3435 9413 3435 9394
TIME...MOT...LOC 0459Z 237DEG 33KT 3413 9430 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

15
1 follow-up statement
326 
WWUS54 KSHV 210526
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
1226 AM CDT Mon Oct 21 2019

ARC061-133-210535-
/O.CAN.KSHV.TO.W.0082.000000T0000Z-191021T0545Z/
Sevier AR-Howard AR-
1226 AM CDT Mon Oct 21 2019

...THE TORNADO WARNING FOR NORTH CENTRAL SEVIER AND NORTHERN HOWARD
COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 200 AM CDT for southwestern
Arkansas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Shreveport.

Remember, a Severe Thunderstorm Warning still remains in effect for 
Eastern Howard and Eastern Sevier Counties until 1 AM. 

LAT...LON 3427 9394 3426 9392 3419 9392 3419 9389
      3400 9426 3416 9440 3419 9435 3419 9424
      3427 9424 3435 9413 3435 9394
TIME...MOT...LOC 0523Z 237DEG 33KT 3426 9405 

$$

15

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Oct 20, 10:08 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Oct 20, 10:08 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
1008 PM CDT Sun Oct 20 2019

.UPDATE...
Supercells have diminished in intensity across the CWA for now.
However, intense convection over the Dallas/Fort Worth Metroplex
along a dry line will continue eastwards towards our area over the
next several hours. The environment continues to be very
conducive for tornadic activity over East Texas. Mesoanalysis
indicates CAPE values well over 1000 J/kg are in place across the
eastern half of the area. In addition, vertical shear profiles,
especially shear in the 0-1 km has increased over East Texas in
the last couple of hours as the surface low over Oklahoma moves
east. 0-1 km SRH values have increased to over 400 m2/s2. No
modifications are currently planned to Tornado Watch 676.

Farther to the northwest, the much anticipated QLCS is quickly
developing over Central Oklahoma and Western North Texas. The
QLCS will likely bring more severe weather during the early
morning hours.

CN

&&

.PREV DISCUSSION... /issued 758 PM CDT Sun Oct 20 2019/

UPDATE...
See below for 21/00z Aviation Discussion.

An isolated supercell has developed over East Texas in an area of
0-1 km SRH of about 200 m2/s2. Latest mesoanalysis combined with
the 00z SHV raob indicates the low-level shear decreases somewhat
with eastward extent. However, a tornado threat will likely
persist with this storm. Additional convection is likely,
especially after midnight, as the much-advertised QLCS develops
over Oklahoma and Texas.

Text products have been updated to reflect the issuance of Tornado
Watch 676 through 07z and for an update to PoP grids through 03z
based on latest radar trends.

CN

AVIATION...
For the 21/00z TAFs, isolated strong to severe convection will
continue along the Interstate 20 corridor of Louisiana and East
Texas early in the period, but this activity should diminish by
21/06z. A line of strong to severe thunderstorms should begin
moving from northwest to southeast across the area just after
21/06z ahead of a cold front. All TAF sites will be affected by
the line of storms. By 21/12z, the leading edge of the storms
should be near a line from KELD, to KSHV, to near KLFK. Variable
visibilities and ceilings will likely lead to a mix of flight
conditions between MVFR and LIFR while the storms are ongoing.
Behind the storms, skies should rapidly clear as northwesterly
winds usher considerable drier air into the region. VFR conditions
should return to all TAF sites by the end of the period.

CN

PREV DISCUSSION... /issued 406 PM CDT Sun Oct 20 2019/

SHORT TERM.../Tonight through Monday Night/

Despite an abundance of low clouds and patchy fog this morning,
temperatures have climbed well into the 80s this afternoon. Some
areas along and south of I-20 have even managed the upper 80s for
highs as a warm front has shifted north today. In addition, dew
points have also surged into the lower 70s across much of these
same areas. This is all occurring ahead of a cold front which is
primed to move into our NW zones around midnight and quickly shift
SE across the region overnight through Monday morning, setting the
stage for a potential severe weather event across our entire
four-state region. Although low-level instability may initially
decrease slightly after sunset, expect it to increase once again
with the approaching cold front as MUCAPE values spike toward the
2000-2500 J/kg range overnight and perhaps a bit higher in some
locations. Add in the increasing low-level jet in the range of
50-60 kts and veering wind profiles with increasing wind shear, a
very robust line of convection will develop and spread SE toward
the I-30 corridor where an Enhanced Risk of severe weather is
noted in the SPC Day 1 Outlook. This line will continue on to the
SE across the remainder of the region with a primary damaging wind
threat coupled with the lower threats of large hail and isolated
tornadoes, which would likely be embedded within the evolving
QLCS. Rainfall amounts will average near an inch across the region
with isolated higher amounts possible over the next 24 hours.

The line of convection should exit the region by early to mid
afternoon on Monday with cooler and drier spilling south across
the region. Highs on Monday afternoon will range through the 70s
while overnight lows will fall into the 40s to near 50 degrees in
wake of the cold front on Monday night under clear skies and light
NW winds.

/19/

LONG TERM.../Tuesday through Sunday Night/

A departing trough of low pressure extending from the Great Lakes
into the Lower Miss Valley on Tuesday will result in milder
temperatures and drier conditions through at least Wednesday. By
Thursday, the westerlies will remain rather active as yet another
trough of low pressure moves out of the Intermountain West and into
the Great Plains. Low level moisture should increase quickly Wed
Night into Thu with perhaps some diurnally driven isolated to
scattered convection possible across our western half on Thursday
and then chance pops areawide Thu Night into Friday.

There continues to be considerable discrepancies concerning how this
late week trough will evolve with the ECMWF/Canadian solutions
suggesting the base of the trough will cut itself off from the
westerlies on Friday in the lee of the Southern Rockies while the
more progressive GFS suggests the trough will be much more open and
quickly brings an end to the rainfall across our area on Friday. The
differing solutions remain dug-in in regards to the above features
so tried to blend the varying solutions which would result in rain
chances lingering at least into the first half of Saturday.
Regardless, look for much cooler conditions with a frontal passage
sometime late Thursday or Friday with a cool upcoming and possible
wet first half of next weekend.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  77  50  74 /  80  80   0   0
MLU  71  77  50  74 /  30  90  10   0
DEQ  60  73  41  72 /  90  20   0   0
TXK  64  73  46  72 /  90  50   0   0
ELD  68  76  46  72 /  70  80   0   0
TYR  63  74  48  74 /  90  40   0   0
GGG  66  74  47  73 /  80  50   0   0
LFK  71  78  50  77 /  70  80   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

09/15
Hazardous weather outlook, Oct 20, 8:03 PM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
803 PM CDT Sun Oct 20 2019

ARZ050-051-059>061-070>072-LAZ001>004-010-OKZ077-TXZ096-097-
108>112-124>126-136>138-150-151-211100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Caddo-Bossier-Webster-Claiborne-De Soto-McCurtain-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Rusk-Panola-
803 PM CDT Sun Oct 20 2019

This Hazardous Weather Outlook is for portions of southwest
Arkansas, northwest Louisiana, southeast Oklahoma and northeast
Texas.

.DAY ONE...Tonight...

...TORNADO WATCH 676 IS IN EFFECT UNTIL 2 AM CDT MONDAY MORNING...

Isolated to widely scattered strong to severe thunderstorms will
be possible this evening and tonight. A line of strong to severe
thunderstorms will develop tonight and move southeast into the
Middle Red River Valley of Northeast Texas, Southeast
Oklahoma and Southwest Arkansas. This line will continue southeast
and may move into Northwest Louisiana just before sunrise Monday
morning. Tornadoes, damaging straight-line winds, and large hail
will be possible. Locally heavy rainfall could also result in a
flash flooding after midnight across the Southeast Oklahoma,
Southwest Arkansas, and the northern third of Northeast Texas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Strong to severe thunderstorms will remain possible over Arkansas
and South Central Louisiana until around noon Monday. Isolated
tornadoes, damaging straight-line winds, and small hail will
remain possible. The severe weather threat will diminish from
northwest to southeast.

Additional strong thunderstorms will be possible across the region
late Thursday or Friday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed late tonight and
and into Monday morning.

ARZ073-LAZ005-006-011>014-017>022-TXZ149-152-153-165>167-211100-
Union-Lincoln-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-Cherokee-Nacogdoches-
Shelby-Angelina-San Augustine-
803 PM CDT Sun Oct 20 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, north central Louisiana, northwest Louisiana, east
Texas and northeast Texas.

.DAY ONE...Tonight...

Isolated to widely scattered showers and thunderstorms will be
possible across the region late this afternoon into the overnight
hours. No severe weather is expected through tonight at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered to numerous showers and thunderstorms will become likely
Monday across the region with some of these storms possibly
containing large hail and damaging thunderstorm wind gusts. An
isolated tornado cannot be ruled out. This activity should move
south and east of the region late Monday afternoon or Monday
Evening.

Additional strong thunderstorms will be possible across the region
sometime late Thursday or Friday of the upcoming work week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed tonight but
will likely become needed on Monday.

09

In the hours before

Special weather statement, Oct 20, 9:56 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Shreveport LA
956 PM CDT Sun Oct 20 2019

ARZ070-071-LAZ001-002-210345-
Lafayette AR-Miller AR-Bossier LA-Caddo LA-
956 PM CDT Sun Oct 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MILLER AND SOUTHWESTERN
LAFAYETTE COUNTIES...NORTHWESTERN CADDO AND NORTHWESTERN BOSSIER
PARISHES UNTIL 1045 PM CDT...

At 955 PM CDT, Doppler radar was tracking a strong thunderstorm over
McLeod, or 12 miles southeast of Atlanta, moving northeast at 40 mph.

Half inch to penny size hail and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Bradley, Rodessa, Ida, Canfield, State Line, Canale, Pleasant Valley,
Gin City and Kiblah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 200 AM CDT for southwestern
Arkansas...and northwestern Louisiana.

LAT...LON 3302 9351 3289 9404 3306 9404 3326 9364
TIME...MOT...LOC 0255Z 244DEG 34KT 3296 9406

15
Local storm report, Oct 20, 10:09 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1009 PM CDT SUN OCT 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TSTM WND DMG     1 ENE SHREVEPORT        32.47N 93.79W
10/20/2019                   CADDO              LA   FIRE DEPT/RESCUE

            TREE FELL ON HOUSE AND DISPLACED RESIDENTS.

&&

AS
Local storm report, Oct 20, 10:24 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1024 PM CDT SUN OCT 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             10 SW HENDERSON         32.05N 94.92W
10/20/2019  E1.00 INCH       RUSK               TX   BROADCAST MEDIA

            A VIDEO WAS POSTED TO FACEBOOK OF PENNY TO
            QUARTER SIZE HAIL THAT FELL NEAR THE
            INTERSECTION OF HIGHWAY 79 AND 42 IN
            SOUTHWEST RUSK COUNTY.

&&

15
Local storm report, Oct 20, 10:27 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1027 PM CDT SUN OCT 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             1 S HENDERSON           32.14N 94.80W
10/20/2019  E0.75 INCH       RUSK               TX   BROADCAST MEDIA

            A PICTURE WAS POSTED TO FACEBOOK OF PENNY
            SIZE HAIL THAT FELL IN HENDERSON.

&&

15
Special weather statement, Oct 20, 10:41 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1041 PM CDT Sun Oct 20 2019

OKZ077-TXZ096-210430-
McCurtain OK-Red River TX-
1041 PM CDT Sun Oct 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MCCURTAIN AND NORTHERN
RED RIVER COUNTIES UNTIL 1130 PM CDT...

At 1041 PM CDT, Doppler radar was tracking a strong thunderstorm
near Bagwell, or 13 miles west of Clarksville, moving northeast at
60 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clarksville, Idabel, Broken Bow, Bagwell, Manchester, Detroit,
Haworth, Garvin, Eagletown, Moon, Cerrogordo, Goodwater, Shinewell,
Woodland, Redland, Kanawha, America, Kiomatia, Oak Hill and Bokhoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 200 AM CDT for southeastern
Oklahoma...and northeastern Texas.

LAT...LON 3385 9531 3419 9448 3381 9449 3353 9530
      3364 9531
TIME...MOT...LOC 0340Z 241DEG 52KT 3368 9527

15
Local storm report, Oct 20, 11:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1147 PM CDT SUN OCT 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 PM     TSTM WND GST     7 S DETROIT             33.56N 95.29W
10/20/2019  M60 MPH          RED RIVER          TX   PUBLIC

&&

BB

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 9:56 PM CDTSpecial Weather StatementSHVLafayette49 min
Oct 20, 11:16 PM CDTSevere Thunderstorm WarningSHVLittle River, Sevier59 min
Oct 21, 12:03 AM CDTSevere Thunderstorm WarningSHVHempstead, Howard, Little River, Sevier57 min
Oct 21, 1:45 AM CDTSevere Thunderstorm WarningSHVHoward, Little River, Sevier60 min
Oct 21, 2:39 AM CDTSevere Thunderstorm WarningSHVHempstead, Howard, Little River, Miller, Nevada, Sevier66 min
Oct 21, 3:30 AM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette, Miller60 min
Oct 21, 4:07 AM CDTSpecial Weather StatementSHVNevada23 min
Oct 21, 4:24 AM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette, Union66 min

Nearby

Tornado Warnings in Arkansas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.